Discussions that mention pamidronate

Osteoporosis board


Dorri, did you experience any gastric effects with the IV pamidronate? I also have Crohn's disease and I wouldn't even consider the oral bisphosphonates. I did have just one infusion of the pamidronate with no problems but a change in doctors came up with the osteomalacia Dx and the vitamin D therapy and now finally the addition come this week of Forteo instead.

Having had Crohn's disease for 30 years next month and one resection there is no way ANY DOCTOR on earth could talk me into taking Actonel or Fosamax or ANY of the oral bisphosphonates. I agreed to, was and am willing to do the pamidronate infusion because that way does bypass the gastrointestinal tract.
Hi CrohnieToo, I don't recall experiencing any joint pain with pamidronate, but I only received 3 treatments (one every 3 months) When I mentioned going back on the infusions, the doctor started heeing and hawing, saying, but it's only once every 3 months and that I would need to go more often to benefit, and why would I want to bother with it? I've had blood drawn while on actonel to check calcium, vit D etc.... and according to him, everything came back normal, although he did mention something about low calcium at one time, but when I started to make a noise that I shouldn't be on actonel with low calcium, he changed his tune and said my calcium levels were within normal range. In the end I was so confused, I didn't know what to believe. Now, when I get test results back, I mark them down and check for myself.
CrohnieToo, I'm glad you're researching your options BEFORE putting these meds into your body and not taking them because your doctor tells you must, or that they are good for you. I haven't been able to come up with any research on how often one would have to have pamidronate treatments to cause a difference in bone density? It would be nice if it was once every 3 months like I was getting prior to actonel? Personally, I don't think my doctor knows either??? Today was my actonel day, (I take it every Monday morning on an empty stomach, sitting upright) but my bowel has been so active, that I figured No! I won't do it!. I won't add further insult to injury. I'll see how I'll feel tommorrow morning, but I seriously have to look for another form of treatment. Thanks for the reply, and good luck with whatever treatment you decide to chose in the end.
The Endocrinologist that I saw at Mayo Clinic recommended 60 mg of pamidronate every 3-4 months. I am 63 and at the time my lumbar T-score was -3.2 and my hip T-score was -2.8. We ran into problems finding some place to do the pamidronate infusions locally and the Endo I saw locally recommended Forteo instead.

After reading up on the bisphosphonates and the Forteo I opted to go with the Forteo even tho I've since found our "other" local hospital's infusion unit can and will do the pamidronate infusions simply because current information suggests that taking a bisphosphonate prior to Forteo slows down the results of the Forteo. If I remember correctly the PaTH trial of Preos (alendronate and Preos together) indicated similar. Preos is a form of the entire human PTH rather than just the 37 ? parts of synthetic PTH as in Forteo (I think I have that correct). Preos is not FDA approved yet.

According to Eli Lilly Forteo and Evista work well together but I'm not interested in taking Evista. Haven't taken any form of HRT and don't intend to. Didn't need any for menopause and not interested in any for osteoporosis.

I would be starting Forteo tomorrow if my pharmacy had gotten the right needles for me. As it is as soon as the correct needles come in I'll go into my Endo's office for his nurse to watch me give my first Forteo injection and keep an eye on me for any side effects that I might encounter (such as an allergic reaction, etc.). Just a precaution with a new medication is all. And to supervise that I am "doing" the priming of the pen correctly and give me any help I might need. No big deal except "sticking" myself with the needle for the first time as I want to "try" the abdomen if I can get up enough nerve and prefer to do that with the nurse present!!!!! For some reason the abdomen sounds scarier than the thigh. I'm sure I can do the thigh w/o too much sweat.
By the way, from what I've been reading about the pamidronate infusions 20 mg every 3 months or 60 mg every six months seems to be about the "norm".
CT, grit your teeth, you can do it! LoL, think of a Forteo injection, as a mosquito bite, before you know it, it will be over. ( Although, the first time, it helps to have the nurse watching to make sure you are doing it right) Before you know it, you'll be a pro at it. Hopefully, you'll find that Forteo works for you, and it will all be worth it.

I used to get my pamidronate infusions at a local hospital in the Treatment Room. Personally, if I don't need to go to a hospital, I stay far away, but if it means going only once every 3 months, I think I'll be able to handle that. However at this point, I'm only pondering it as one of my options.
Thanks for the pamidronate infusion information, it's hard to believe going once in 3 or 6 months benefits the same, as taking those **** pills. I used to get the 30 mg.

My last bone density showed a T Score for the spine at -2.6 and at the hip -2.7
As I mentioned, I was taking Evista previously. I had no joint pain from it, the only side effect I may have had, ( not conclusive) was elevated triglycerides. At the time, my gyno didn't think it was related. Since then, I read somewhere (can't remember where) that Evista is capable of raising triglycerides just as estrogen does. For those of you who are not familiar with Evista. It's a SERM (selective estrogen receptor modulator) and works like estrogen in some areas and is anti estrogen in other tissues. It DOES NOT STIMULATE the breast and uterus. It has been shown to be effective in preventing bone loss in women with normal bone density. I 'm not really sure how much it can help women who have already lost bone density. This is why I'd like to research the recent data on this drug.

Keep us updated on how it goes with the Forteo? Hopefully this will be the answer and work well for you, without the gastric effects that some of the other bone meds may cause. Good luck and all the best.
Just me again, Dorri. At the top of the page use the Search feature here and search on Preos. There are two "hits" particularly that should be of interest to you. One is titled "Osteoporosis - new drugs" and the other is titled "Areida or Zometa" (Aredia is the brand name for pamidronate). You should find some good reading pertaining to your various questions in these threads and posts.
Hi CrohnieToo, I looked up the search on preos. The clinical study (and proposed future studies) on preos do sound promising, however it's so early in the game, I'm not getting my hopes up just yet. I wish they would concentrate first, on studies of preos alone, before they start fooling around with clinical studies of combined preos with other drugs ( aledronate) which in the end may be more confusing as to which side effects belong to preos, and which may be attributed to aledronate.
After reading through some of the other posts, and learning that bisphosphonates are poison acids comparable to soap scum remover, it makes me wonder if I should be taking any of the bisphosphonates, whether it be fosamax, actonel or pamidronate etc...? I don't like the idea that after several years the bone is weaker instead of stronger? It just doesn't sit right with me! It's most upsetting that doctors know this, but prescribe it to their patients anyways. Now that I've been taking actonel for 2 years, even if I go off, it may remain in my system for another 2 years, so where does that leave me, or should I say, in what condition will my bones be if I should decide on NO treatment, other than calcium/magnesium/Vit D supplements and weight bearing exercises? The whole issue of finding a suitable osteoporosis treatment is confusing and frustrating at the same time!